Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Matrix localizations of $ n$-firs. I

Author: Peter Malcolmson
Journal: Trans. Amer. Math. Soc. 282 (1984), 503-518
MSC: Primary 16A06; Secondary 16A08
Part II: Trans. Amer. Math. Soc. (2) (1984), 519--527
MathSciNet review: 732103
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An $ n$-fir is an associative ring in which every $ n$-generator right ideal is free of unique rank. Matrix localization of a ring involves the adjunction of universal inverses to certain matrices over the ring, so that a new ring results over which the matrices have inverses, but so that the minimum of additional relations is imposed. A full matrix is a square matrix which, when considered as an endomorphism of a free module, cannot be factored through a free module of smaller rank. The main result of this paper is that if the original ring is an $ n$-fir with $ n > 2k$ and if we form a matrix localization by adjoining universal inverses to all full matrices of size $ k$, then the resulting ring is an $ (n - 2k)$-fir. This generalizes an announced result of V. N. Gerasimov. There are related results on the structure of the universal skew field of fractions of a semifir.

References [Enhancements On Off] (What's this?)

  • [1] G. M. Bergman, Coproduits and some universal ring constructions, Trans. Amer. Math. Soc. 200 (1974), 33-88. MR 0357503 (50:9971)
  • [2] P. M. Cohn, Dependence in rings. II: The dependence number, Trans. Amer. Math. Soc. 135 (1969), 267-279. MR 0279122 (43:4848)
  • [3] -, Free rings and their relations, Academic Press, New York, 1971. MR 0371938 (51:8155)
  • [4] -, Localization in semifirs, Bull. London Math. Soc. 6 (1974), 13-20. MR 0374176 (51:10376)
  • [5] P. M. Cohn and W. Dicks, Localization in semifirs. II, J. London Math. Soc. (2) 13 (1976), 411-418. MR 0424856 (54:12814)
  • [6] V. N. Gerasimov, Localizations of associative rings, Siberian Math J. 23 (1982), 36-55. (Russian) MR 682906 (84a:16004)
  • [7] P. Malcolmson, Construction of universal matrix localizations, Lecture Notes in Math., vol. 951, Springer-Verlag, Berlin, 1982.
  • [8] -, Determining homomorphisms to skew fields, J. Algebra 64 (1980), 399-413. MR 579068 (81k:16005)
  • [9] -, A prime ideal yields a skew field, J. London Math. Soc. (2) 18 (1978), 221-233. MR 509937 (80d:16003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A06, 16A08

Retrieve articles in all journals with MSC: 16A06, 16A08

Additional Information

Keywords: Matrix localization, $ n$-fir, universal localization
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society